>Acute Salicylate Toxicity

Approach to Acute Salicylate Toxicity

Dr Sarah Compeau PGY3 FMEM

Reviewed by Dr Natasha DeSousa and Dr. David Lewis

 

images

Background:

Include in your history the amount, timing, route, reason and chronicity of exposure to salicylates. Note that the following focuses on acute salicylate ingestions; the presentation and treatment of chronic or acute-on-chronic ingestions differs. Acute toxicity may occur after a single ingestion the equivalent of >150 mg/kg or >6.5 g of acetylsalicylic acid. Consider other sources of salicylates other than acetylsalicylic acid (aspirin) such as topical salicylic acid, methylsalicylate (Oil of Wintergreen), bismuth subsalicylate (Pepto-Bismol), and herbal products.

 

Clinical Features:

Early clinical features of acute toxicity (within 1-2hrs) include: tachypnea/hyperventilation, tinnitus, vertigo, nausea, vomiting, and diarrhea. More severe symptoms (with a poorer prognosis) include hyperthermia, hypovolemia, altered mental status, acute pulmonary edema, ventricular arrhythmias, hepatic insufficiency, acute renal failure.

 

Investigations:

Initial blood work should include a salicylate level, tylenol level, complete tox screen, VBG, electrolytes, urea, creatinine, INR, PTT and lactate.

 

Salicylate poisoning is characterized by a mixed acid-base disturbance. In overdose, salicylate induces direct brainstem stimulation of the respiratory center. This causes hyperpnea and, in the early stages, results in respiratory alkalosis. As more salicylate is absorbed, an uncoupling of oxidative phosphorylation occurs, and the patient develops concomitant metabolic acidosis.

 

At physiologic pH, essentially all salicylate molecules are ionized.  The metabolic acidosis described above increases the proportion of non-ionized salicylate. These molecules diffuse across the blood-brain barrier, leading to increased CNS salicylate levels, which directly correlate with increased mortality. The goal of therapy is to prevent serum salicylate from diffusing into the CNS and to promote movement of salicylate out of the CNS.

 

Management of Acute Salicylate Toxicity:

  • Call the Poison Control Center: (902) 428-8161 (Halifax-based)
  • Assess and treat ABCDEs as required
  • IVF resuscitation for urine output 1 to 1.5-mL/kg/h
  • Consider activated charcoal for decontamination:
    1. If presentation within 2 hours of ingestion and maintaining airway protection
    2. 1mg/kg to max 50mg/dose
  • Alkalinization of serum and urine
    1. Sodium bicarbonate 1-2 amp bolus, then infusion of 3 amps in 1L D5 at 200ml/hr
    2. Insert foley catheter to measure urine pH hourly
    3. Titrate to a urine pH of 7.5 – 8.0.
      1. This will ionize the salicylate in the urine, impairing reabsorption of salicylate across the urinary tubules and enhancing urinary elimination
  • Monitor for and treat hypokalemia
    1. Early respiratory alkalosis causes intracellular K+ shift and increased renal excretion, may also have high K+ GI losses
    2. Hypokalemia prevents adequate urinary alkalization and should be treated even at low-normal range
    3. Monitor q1hr during alkalinisation therapy
  • Dialysis is indicated as definitive management for patients with:
    1. Altered mental status
    2. Pulmonary or cerebral edema
    3. Renal insufficiency
    4. Hepatic insufficiency with coagulopathy
    5. Contraindication to sodium bicarbonate administration (i.e. fluid overload)
    6. Serum salicylate concentration >7.2 mmol/L (in acute overdose)
    7. Clinical deterioration despite aggressive and appropriate supportive care
  • Disposition
    1. All significant salicylate poisonings must be admitted to the ICU
    2. Patients with accidental ingestions of < 150mg/kg and no signs of toxicity may be observed for 6 hours post ingestion and considered for discharge
      1. Arrange for follow-up within 24 hours

 

References:

Pearlman, B., & Gambhir, R. (2009). Salicylate Intoxication: A Clinical Review. Postgraduate Medicine, 121(4), 162-168.

 

Waseem, M. (2014, September 26). Salicylate Toxicity Treatment & Management. Retrieved March 30, 2015, from http://emedicine.medscape.com/article/1009987-treatment

Print Friendly, PDF & Email